Novel use of levodopa in human immunodeficiency virus encephalopathy-mediated parkinsonism in an adultMF Devine1, C Herrin1, W Warnack1, D Dubey2
1 Department of Neurology and Neurotherapeutics, University of Texas Southwestern Medical Center, Dallas, Texas, USA
2 Department of Neurology and Neurotherapeutics, University of Texas Southwestern Medical Center, Dallas, Texas; Department of Neurology, Mayo Clinic, Rochester, Minnesota, USA
Correspondence Address: Source of Support: None, Conflict of Interest: None DOI: 10.4103/jpgm.JPGM_674_16
Source of Support: None, Conflict of Interest: None
Keywords: AIDS dementia complex, gait apraxia, human immunodeficiency virus, levodopa, parkinsonian disorder
Movement disorders, including Parkinsonism More Details, are known complications of human immunodeficiency virus (HIV) infection. There is viral infiltration of the basal ganglia leading to calcification, a common radiographic abnormality identified in pediatric patients. Children with HIV-1 have altered dopamine activity in the central nervous system, including reduced levels of enzymes critical to dopamine synthesis in the substantia nigra.
Early initiation of highly active anti-retroviral therapy (HAART) can help delay or prevent the onset of neurological manifestations in HIV-infected patients. There is, however, no proven management of parkinsonian features in adult patients with HIV encephalopathy.
Oliver Sacks demonstrated transient benefits of levodopa in reducing parkinsonian symptoms afflicting patients with encephalitis lethargica. In addition, a small case series of five children with HIV-related extrapyramidal symptoms managed with levodopa showed sustained neurological improvement.
We report an adult case of HIV encephalopathy and extrapyramidal dysfunction successfully treated with carbidopa-levodopa therapy without significant adverse effects.
A 36-year-old male with a medical history of HIV presented to our institution with behavioral changes characterized by decreased responsiveness. He had been diagnosed with HIV after routine screening 14 years prior. His HAART regimen consisted of abacavir-lamivudine, atazanavir, and ritonavir. At baseline, he was able to ambulate and converse without difficulty. Four months before presentation, the patient was noted to have stiffening of his neck and back. During this time, the patient also developed decreased verbal output. When the patient's family first noticed these symptoms, the patient was transferred from his previous residence in a group home into his parents' house. While residing with his parents, the patient stopped taking his HAART. His mother reported that his symptoms initially improved, but he later developed further worsening of his speech and gait. His mother restarted his HAART, however, the patient continued to worsen to the point of multiple falls and virtually no verbal output. This prompted his family to bring the patient to the emergency room. When admitted to an internal medicine service, he was found to have minimal verbal output, minimal responsiveness to verbal stimuli, and decreased movements. The patient was continued on his HAART. Empiric acyclovir was started to cover possible viral encephalitis. Psychiatry was consulted for possible catatonia. He was given lorazepam without improvement. After failure of this benzodiazepine challenge, neurology was consulted.
On our neurology team's initial assessment, the patient was awake and alert but was minimally verbally or physically responsive. He would mouth words, without audible response. He had rigidity in all extremities, more severe in his lower extremities. There was no significant tremor. He also had diffuse hyperreflexia and sustained bilateral ankle clonus. He required assistance to stand, had difficulty initiating movements, had stooped posture, and had a magnetic gait.
Magnetic resonance imaging (MRI) brain showed extensive leukoencephalopathy with periventricular involvement and subcortical extension in the bilateral frontal and parietal lobes [Figure 1]. Given the symmetry of leukoencephalopathy, degree of global cerebral atrophy, and lack of gadolinium enhancement, this likely represented sequela of HIV encephalopathy. The patient also had subtle mineralization of bilateral basal ganglia. MRI spine was unremarkable. His absolute CD4 count was 208 cells/mcL, and HIV viral load was 36378 copies/mL. Serum analysis revealed a borderline thiamine level at 64 nmol/L. Otherwise serum analysis was unremarkable, including normal ammonia, Vitamin-B12, and folate level. Serum toxoplasma antibodies and rapid plasma reagin were negative. Blood bacterial cultures and mycobacterial cultures were negative.
Cerebral spinal fluid (CSF) analysis revealed 94 mg/dL protein, 58 mg/dL glucose, 2 white blood cells/mcL, and <1 red blood cell/mcL. Serum and CSF cryptococcal antigen were negative. CSF herpes simplex virus, varicella virus, and John Cunningham virus polymerase chain reactions were negative. CSF West Nile virus IgM and IgG were negative. CSF cultures were negative, including bacterial, mycobacterial, and fungal.
Given the patient's clinical presentation and radiographic findings, the patient was started on carbidopa-levodopa. This was initiated at 12.5–50 mg TID with gradual titration up to 87.5–350 mg TID (total levodopa 1050 mg daily). With titration of levodopa to 1050 mg daily, the patient had improved extrapyramidal signs and symptoms. He had increased facial expression and improved fluidity and spontaneity of speech. His bradykinesia and gait apraxia also improved significantly. He was also started on amantadine 100 mg twice per day as recommended by the physical medicine and rehabilitation physicians to optimize participation with rehabilitation. Before initiation of amantadine, the patient had already reached the optimal carbidopa-levodopa dose (total levodopa 1050 mg daily) and had shown significant symptomatic benefit. The patient was discharged on HAART, amantadine, trimethoprim-sulfamethoxazole prophylaxis, thiamine, and carbidopa-levodopa 87.5–350 mg TID.
The patient was evaluated in clinic 3 months after discharge. He was compliant with the carbidopa-levodopa regimen. He retained the level of functionality he had regained at discharge. Furthermore, he did not display any adverse effects, specifically no dyskinesias or any adverse psychological reactions.
We report a case of successful carbidopa-levodopa trial in an adult patient with HIV-related leukoencephalopathy and parkinsonism. Due to our patient's significant extrapyramidal dysfunction, we initiated a trial of levodopa. We concurrently continued his HAART to limit further disease progression and viral accumulation. After titration of levodopa therapy to 1050 mg daily, the patient began to display improvement of his parkinsonian symptoms. After 3 months of continued levodopa therapy, sustained improvement was observed. The patient also did not demonstrate any dyskinetic or psychiatric side effects. Our patient had not previously received dopamine antagonists that may incite similar symptoms. There was also no evidence of opportunistic infection. His symptoms were, therefore, likely from neuronal loss related to viral infiltration of the basal ganglia.
HIV virus has been shown to have a direct causal or toxic relationship in the pathophysiology of parkinsonism associated with HIV encephalopathy. Gp120 viral envelope protein has been associated with excitotoxicity and dopaminergic dysfunction. Another viral protein Tat reduces the expression of tyrosine hydroxylase as well as synthesis and release of dopamine. Histopathology studies have demonstrated multinucleate giant cells and microglial infiltration in caudate and putamen., However, typical pathological changes of Parkinson's disease, such as development of Lewy bodies have not been reported.
As with Parkinson's disease, treating extrapyramidal dysfunction in HIV-infected patients has been associated with severe side effects, both psychiatric (psychosis, mania, worsening confusion, etc.) and dyskinetic.,,, In particular, Caparros-Lefebvre et al. demonstrated that the combination of carbidopa-levodopa and protease inhibitors (indinavir) were associated with peak-dose ballistic dyskinesias. This association is thought to be related to the inhibitory effects of protease inhibitors on the cytochrome p450 system. Another concern is activation of HIV by levodopa, leading to increased viral load as shown in simian immunodeficiency virus-infected macaque model. Knowing the potential side effects, one must weigh the risks and benefits before initiating levodopa trials in HIV patients with parkinsonism.
The case we describe above supports the utility and safety of a levodopa trial in patients with HIV-induced extrapyramidal dysfunction. This should be further evaluated in larger studies.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.